Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 154, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 2015, 6:58 PM CDT for McPherson County, Reno County, Rice County, Kansas. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2015, 6:58 PM CDT (23:58 UTC)
- Expired
- Jul 13, 2015, 7:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties McPherson County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 7:02 PM CDT | TSTM WND DMG | 2 E Nickerson, KS | TREES ACROSS ROAD ABOUT 2 MILES EAST OF NICKERSON. |
| Jul 13, 7:02 PM CDT | HAIL 2.75 | 4 Nw Hutchinson, KS | |
| Jul 13, 7:18 PM CDT | HAIL 0.88 | Hutchinson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 3364 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
910
WUUS53 KICT 132358
SVRICT
KSC113-155-159-140030-
/O.NEW.KICT.SV.W.0154.150713T2358Z-150714T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT MON JUL 13 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS...
SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
HUTCHINSON...MOVING SOUTHWEST AT 15 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...SOUTH HUTCHINSON...BUHLER...HAVEN...NICKERSON...
YODER...WILLOWBROOK AND HUTCHINSON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3829 9796 3817 9770 3784 9775 3809 9826
TIME...MOT...LOC 2358Z 043DEG 12KT 3813 9793
HAIL...2.50IN
WIND...60MPH
$$
RITZMAN1 follow-up statement
245
WWUS53 KICT 140016
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT MON JUL 13 2015
KSC113-155-159-140030-
/O.CON.KICT.SV.W.0154.000000T0000Z-150714T0030Z/
RENO KS-RICE KS-MCPHERSON KS-
716 PM CDT MON JUL 13 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN RENO...SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON
COUNTIES...
AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUTCHINSON...
MOVING SOUTHWEST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...SOUTH HUTCHINSON...BUHLER...HAVEN...NICKERSON...YODER...
WILLOWBROOK AND HUTCHINSON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3829 9796 3817 9770 3784 9775 3809 9826
TIME...MOT...LOC 0015Z 043DEG 16KT 3809 9798
HAIL...1.75IN
WIND...60MPH
$$
RITZMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:46 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 13, 6:46 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 646 PM CDT MON JUL 13 2015 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 321 PM CDT MON JUL 13 2015 A QUASI-STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL KS MAY BECOME A FOCUS FOR DEEP MOIST CONVECTION LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF A LINE FROM GREAT BEND TO MCPHERSON TO COTTONWOOD FALLS WHERE SCATTERED POPS WERE MAINTAINED. LARGE TEMP/DEWPOINT DEPRESSIONS/INVERTED-V SOUNDINGS MAY LEAD TO SOME GUSTY WINDS WITH ANY STORMS THAT DEVELOP BUT MARGINAL DEEP LAYER SHEAR AROUND ~30 KTS SHOULD PRECLUDE MORE ORGANIZED SEVERE STORMS ACROSS CENTRAL KS. TUE-WED...IF STORM COVERAGE IS GREATER THAN ANTICIPATED...THE QUASI- STATIONARY BOUNDARY MAY BE FORCED FURTHER SOUTH THAN ANTICIPATED...BUT WITH LITTLE OR NO AIRMASS CHANGE ANTICIPATED ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST KS THE HEAT ADVISORY WILL BE UPGRADED TO A WARNING FOR MULTIPLE CONSECUTIVE DAYS OF ADVISORY CRITERIA. SOME STORMS MAY BE ONGOING DURING THE MORNING HOURS WITH ADDITIONAL CHANCES DURING THE AFTERNOON HOURS WITHIN A MOIST EASTERLY FLOW REGIME ACROSS CENTRAL KS. THUNDERSTORM COVERAGE MAY INCREASE TUESDAY NIGHT...AS A SUBTLE SHORTWAVE TROUGH LIFTS OVER THE CENTRAL HIGH PLAINS REGION. LITTLE CHANGE IS ANTICIPATED ON WED...HOWEVER LOWERED MAXIMUM TEMPS ACROSS CENTRAL KS WHERE ONGOING STORMS/LIMITED INSOLATION SHOULD KEEP HIGHS IN THE LOWER 90S. CONTINUED LOW LEVEL MOIST EASTERLY FLOW MAY RESULT IN DIURNAL THUNDERSTORM ACTIVITY ONCE AGAIN. THU...COVERAGE OF THUNDERSTORMS IS EXPECTED TO REMAIN MORE LIMITED ACROSS THE AREA ON THU AS LARGE-SCALE FORCING FOR SUBSIDENCE IS ANTICIPATED IN THE WAKE OF THE TROUGH MOVING OVER THE MID/UPPER MISSISSIPPI VALLEY AREA. .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 321 PM CDT MON JUL 13 2015 THE SUBTROPICAL RIDGE IS PROGGED TO REMAIN SITUATED OVER THE SOUTHERN PLAINS STATES THROUGH THE PERIOD. THIS WILL ALLOW THE LOW/MID LVL THERMAL RIDGE TO REMAIN IN PLACE ACROSS THE CENTRAL PLAINS STATES WITH A CONTINUATION OF ABOVE NORMAL TEMPERATURES AND ONLY LOW PROBABILITIES FOR DEEP MOIST CONVECTION. BETTER CHANCES FOR PRECIPITATION MAY ARRIVE TOWARD THE END OF THE PERIOD AS ANOTHER FRONTAL BOUNDARY APPROACHES...BUT CONFIDENCE IN HOW FAR SOUTH THE FRONT PROPAGATES REMAINS LOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 645 PM CDT MON JUL 13 2015 STG-SVR (+)TSRA (PRODUCING A TOR ATTM) IS HITTING KHUT ATTM. THE SVR (+)TSRA IS MOVG DUE S ~15KTS BUT IS BUILDING TOWARD THE SW. CURRENT TRENDS INDICATE THE MAIN CELL SHUD PASS ~25W OF KICT ~14/01Z. WITH A WEAK COLD FRONT EXTENDING FROM ~KTOP...TO BETWEEN KSLN & KMPR TO JUST S OF KDDC SAGGING S/SE (+)TSRA WOULD CONTINUE OVER SC KS. FOR HAVE ASSIGNED "VCTS" TO KICT BUT BE READY FOR UPDATES. OTHERWISE TERMINALS TO MAINTAIN VFR STATUS FOR REMAINDER OF THE 14/00Z TAF CYCLE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 98 73 95 / 20 10 20 20 HUTCHINSON 75 99 72 96 / 20 20 30 30 NEWTON 73 97 72 93 / 20 20 30 30 ELDORADO 75 96 73 94 / 20 10 20 20 WINFIELD-KWLD 74 98 74 96 / 10 10 20 10 RUSSELL 73 96 71 92 / 20 30 40 40 GREAT BEND 72 96 72 93 / 30 20 30 30 SALINA 73 99 73 91 / 30 30 40 30 MCPHERSON 73 97 72 93 / 20 20 30 30 COFFEYVILLE 75 96 75 96 / 10 10 20 10 CHANUTE 76 95 74 94 / 20 10 20 10 IOLA 76 95 74 93 / 20 10 30 20 PARSONS-KPPF 75 96 75 95 / 10 10 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT TUESDAY FOR KSZ049-051>053- 067>072-082-083-091>096-098>100. HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 13, 4:34 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 434 PM CDT MON JUL 13 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 434 PM CDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES IN THE 105 TO 110 RANGE WILL PERSIST THROUGH THE EVENING HOURS AND A HEAT ADVISORY REMAINS IN EFFECT FOR ALL OF THE AREA. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS MAINLY CENTRAL KANSAS...AS A WEAK COLD FRONT APPROACHES FROM THE NORTH. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS OF 60 TO 70 MPH THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID WEATHER CONDITIONS WILL PERSIST ACROSS MUCH OF THE AREA ON TUESDAY...WITH AFTERNOON HEAT INDICES OF 105 TO 110 OR HIGHER. PLEASE REFER TO THE LATEST EXCESSIVE HEAT WARNING FOR FURTHER DETAILS. HEAT INDICES AROUND IN EXCESS OF 100 DEGREES WILL REMAIN POSSIBLE ACROSS MUCH OF THE AREA WEDNESDAY THROUGH SUNDAY. HIT OR MISS THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE UPCOMING WEEK...MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jul 13, 5:28 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT MON JUL 13 2015
KSZ051-132300-
MCPHERSON KS-
528 PM CDT MON JUL 13 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF MCPHERSON...MOVING
SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...INMAN...GALVA...WINDOM AND MCPHERSON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3828 9744 3817 9775 3817 9780 3839 9792
3852 9768
TIME...MOT...LOC 2226Z 326DEG 9KT 3838 9778
RITZMANSpecial weather statement, Jul 13, 6:01 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 601 PM CDT MON JUL 13 2015 KSZ051-052-132330- MCPHERSON KS-MARION KS- 601 PM CDT MON JUL 13 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS... NORTHWESTERN MARION COUNTY IN CENTRAL KANSAS... * UNTIL 630 PM CDT * AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF CANTON...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ROXBURY. LAT...LON 3837 9726 3845 9756 3861 9753 3861 9722 TIME...MOT...LOC 2300Z 277DEG 9KT 3854 9746 RITZMAN
Local storm report, Jul 13, 6:13 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 5 NNW INMAN 38.29N 97.81W
07/13/2015 M0.88 INCH MCPHERSON KS PUBLIC
&&
MWMLocal storm report, Jul 13, 6:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 6 NW INMAN 38.29N 97.85W
07/13/2015 M1.00 INCH MCPHERSON KS STORM CHASER
&&
MWMLocal storm report, Jul 13, 6:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 6 NW HUTCHINSON 38.13N 97.99W
07/13/2015 RENO KS TRAINED SPOTTER
MULTIPLE REPORTS OF A CONE TORNADO FROM PUBLIC AND
TRAINED SPOTTER.
&&
RBLLocal storm report, Jul 13, 6:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 6 ENE NICKERSON 38.17N 97.99W
07/13/2015 E2.75 INCH RICE KS TRAINED SPOTTER
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:46 PM CDT | Excessive Heat Warning | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more | 28 hr |
| Jul 13, 4:49 PM CDT | Special Weather Statement | ICT | McPherson | 26 min |
| Jul 13, 4:52 PM CDT | Special Weather Statement | ICT | McPherson | 23 min |
| Jul 13, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 35 min |
| Jul 13, 5:14 PM CDT | Special Weather Statement | ICT | Marion | 31 min |
| Jul 13, 5:22 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 38 min |
| Jul 13, 5:28 PM CDT | Special Weather Statement | ICT | McPherson | 32 min |
| Jul 13, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 34 min |
| Jul 13, 6:01 PM CDT | Special Weather Statement | ICT | McPherson | 29 min |
| Jul 13, 6:10 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 50 min |
| Jul 13, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 30 min |
| Jul 13, 6:32 PM CDT | Tornado Warning | ICT | Reno, Rice | 28 min |
| Jul 13, 6:55 PM CDT | Tornado Warning | ICT | Reno | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.